Florida, 2023

Damaging Winds in Florida, April 15, 2023

April 15, 2023 · NWS MOB · 5 events in 2 counties and zones

A line of strong to severe storms moved across the Gulf Coast. This line produced numerous reports of damaging wind gusts with large trees knocked down due to the high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of strong to severe storms moved across the Gulf Coast. This line produced numerous reports of damaging wind gusts with large trees knocked down due to the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 15, 11:46 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 11:46 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1246 PM CDT Sat Apr 15 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Sat Apr 15 2023

VFR conditions will rapidly decrease to MVFR and eventually IFR as
a cluster of strong to severe storms will move into the area from
the west. IFR ceilings and Visbys will likely move from west to
east this afternoon with the line of storms and strong wind gusts
will be possible with the strongest of storms. Behind the storms,
conditions will return to MVFR to VFR through the night until
another line of storms associated with an approaching cold front
moves through. Winds will be southerly around 10 knots most of the
forecast except in the vicinity of stronger storms. BB/03&&

.NEAR TERM...
(Now through Sunday)
Issued at 1246 PM CDT Sat Apr 15 2023

A rather active period is expected the next 48 hours as the
potential for several rounds of storms is possible, and some of the
storms could be strong to severe and also bring periods of heavy
rainfall. There is still some uncertainty in the model guidance, but
almost all of the models (global and CAM's) are in good agreement
that a cluster of showers and thunderstorms (an MCS) will move east
across portions of the northern Gulf and at least the southern half
of our forecast area (mainly Highway 84, southward) this afternoon.
Models are also in pretty good agreement that a cold front will then
sweep west to east across the area late tonight through Sunday
morning, but there is considerable disagreement among the models as
to how active convectively this frontal passage will be across our
area (as the afternoon/evening MCS may stabilize the atmosphere to
the point where there isn't a lot of instability overnight into
early Sunday. As such, we have a higher confidence of the first
round of showers and storms this afternoon and early evening, but
somewhat of a lower confidence of the second (overnight)round of
storms.

Both potential rounds of storms could be capable of producing strong
to severe storms. MLCAPE values are expected to increase through the
day today with 1500-2000 J/kg over the marine area to up to around
1000 J/kg (maybe slightly higher) over some of the inland areas,
especially over the southern half of our forecast area. Surface
based convection appears to develop as a shortwave initiates storms
and moves them into our western counties by around noon today and
then continues moving east across the remainder of our forecast area
(primarily the southern half) through the afternoon hours and should
be east of our area by early evening. There is some potential for
the most widespread and vigorous convection associated with the MCS
to be just offshore over the Gulf, which would cut off moisture and
instability to points north and greatly reducing any severe threat,
but this is uncertain at this time. Given how conditional the threat
is and the concern for a rather strong MCS, we are leaning on the
side that there will be enough instability over inland areas to
support at least some degree and strong/severe storms capable of
damaging winds, especially across portions of interior southeast MS
and along the I-10 corridor area of southwest AL and even
potentially into the western FL panhandle. Shear is not especially
impressive, but there is some. The primary risks with this
afternoons storms would likely be hail and strong wind gusts. We
will maintain the SLIGHT severe threat for some of our southeast MS
counties and portions of coastal AL that was coordinated yesterday
for consistency, which is slightly different (a little further east
by a few counties) than the current SPC DY1.

The MCS quickly exits the area by early Saturday evening, and we
will briefly dry out for a few hours before round #2 potentially
rolls into the region, which could feature a line of showers and
storms associated with the overnight cold frontal passage. As
mentioned earlier, there is considerable uncertainty as to how this
second round develops (or if it even develops). It appears that most
of the CAM's weaken the line of storms associated with the front as
it moves across our area late tonight, but there is a small
potential for a few stronger storms overnight. The overall overnight
severe threat appears to be rather limited however given that the
surface low associated with the front will be jet setting off toward
the Great Lakes region (so the best dynamics/environment will be
well removed from our area) and the proximity to round #1 may
inhibit most of the area from reloading quick enough. There will be
some instability and shear in play, so we can't rule out a few
strong to potentially severe storms with gusty winds being the main
threat. For now we are still going with fairly high PoPs overnight
(60 to 70 percent), but these PoPs may well be too high and we will
monitor trends and make adjustments to lower PoPs if necessary. Any
showers and storms will quickly taper off during the morning hours
on Sunday.

On top of the potential for strong to severe storms, there is a bit
of a signal for some localized flash flooding produced by locally
heavy rainfall associated with the MCS today. Much like the severe
threat however, this potential is also highly conditional to how the
storms evolve throughout the afternoon. If the MCS is strong and
just blasts through the area or is mainly offshore then the flooding
rain threat will be marginal and likely limited to a brief period.
However, some guidance is hinting at the potential for multiple
rounds of storms. In this scenario storms would likely train along
the boundary over southeastern Mississippi and into southwestern
Alabama, and possibly even into the western FL panhandle and pose a
potential flood threat. With PWATS still forecast to be in the 1.75
to 2 inch range across much of the area, heavier rain rates will be
possible and training storms could lead to a quick 2 to 4 inches of
rain over an area that just saw 2 to 4 inches of rain just
yesterday. Confidence in this solution is low given the uncertainty
with the evolution of the MCS; however, there is just enough there
to support some higher risk of flash flooding across a localized
area. Given our lack of confidence we decided to hold off on any
potential flood watch but if confidence increases then a watch may
be needed with later issuances.

Highs today mostly range from the upper 70s, some lower 80s  east of
I-65 in AL and over western FL panhandle. Highs on Sunday cooler as
a front moves through, mainly rising into the middle 70s. Lows
tonight in the 60s but much cooler in the wake of the front on
Sunday night, with lows falling into the mid to upper 40s for most
locations, but lower 50s along the coast.

A moderate risk of rip currents is expected expected this weekend.
/12

SHORT & LONG TERM...
(Monday through Friday)
Issued at 509 AM CDT Sat Apr 15 2023

Still expecting mainly dry conditions through at least Thursday.
Aloft, through Tuesday night, ridging builds into the region from
the west through with surface high pressure sliding east into the
area. On Wednesday, a weak shortwave looks to traverse the region
bringing some high clouds to the area, however, expecting dry
conditions to remain given the overall lack of moisture return
and availability up to this point. Wednesday night, ridging aloft
looks to quickly build back into the area which should help clear
skies out again briefly, and the surface high begins to track
east out of the region allowing for low level return flow to begin
developing. Moisture then begins to gradually creep back up on
Thursday, however, expecting PoP chances to remain low at this
time through Thursday night given the slow moisture return.

Friday looks to be the next best chances of showers and storms;
however, there are still significant differences amongst model
guidances in timing and intensity of the next system. In general,
albeit the uncertainty that exists, expect PoPs to increase by the
end of the week and into the weekend as the next trough over the
western CONUS begins to traverse east across the Plains and into
the MS River Valley by the end of the week. An associated cold
front also looks to currently move through the area, potentially
on Friday and into the early part of the weekend. Forecast details
we be refined as the event gets closer.

As for temps, gradual warming occurs through the week, with highs
on Monday starting out in the 70s, increasing into the 80s by
late week. Lows follow suit, with mainly 40s across most of the
area Monday night, rebounding into the 60s by the end of the
period. Lastly, a low rip current risk is expected through the
around mid-week, but as onshore flow returns late in the week,
expect the rip current risk to increase as well. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  75  49  75  50  78  56  79 /  80  30   0   0   0   0   0  10
Pensacola   67  77  53  74  54  76  58  77 /  70  50   0   0   0   0   0   0
Destin      68  78  56  76  58  76  62  77 /  70  60   0   0   0   0   0   0
Evergreen   62  76  46  75  47  83  52  83 /  70  30   0   0   0   0   0   0
Waynesboro  59  72  45  74  47  81  52  81 /  70  10   0   0   0   0   0  10
Camden      61  73  46  73  47  82  51  83 /  60  20   0   0   0   0   0   0
Crestview   63  81  49  77  48  83  52  84 /  70  60   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 15, 1:04 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
204 PM CDT Sat Apr 15 2023

ALZ261-262-264-151945-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
204 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of east central Mobile
and northwestern Baldwin Counties through 245 PM CDT...

At 203 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Bay Minette, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bay Minette, Stockton, Stapleton and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Alabama.

&&

LAT...LON 3077 8790 3077 8792 3088 8789 3092 8791
      3080 8793 3080 8792 3077 8793 3078 8797
      3080 8797 3080 8802 3115 8788 3114 8787
      3116 8788 3107 8762 3100 8762 3100 8760
      3097 8759 3092 8761 3072 8780
TIME...MOT...LOC 1903Z 204DEG 19KT 3083 8786

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Apr 15, 2:37 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
337 PM CDT Sat Apr 15 2023

ALZ056-059-060-FLZ201-203-205-152115-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
337 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of Escambia, southern
Conecuh, Covington, northern Okaloosa, northern Santa Rosa and
northwestern Escambia Counties through 415 PM CDT...

At 337 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles north of I65
And AL 113 to near Flomaton to 7 miles north of Molino. Movement was
east at 90 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Florala, Century, Flomaton,
McCullough, East Brewton, River Falls, Castleberry, Jay, Laurel Hill,
Lockhart, Heath, Pollard, Riverview, Bratt, I65 And CR 1 and I65 And
AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3099 8639 3087 8639 3081 8758 3083 8761
      3098 8754 3123 8760 3144 8625 3144 8619
      3100 8619
TIME...MOT...LOC 2037Z 258DEG 78KT 3125 8732 3103 8728 3083 8735

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD

The radar

The Mobile radar (KMOB), 94 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
April 15, 2:45 PM CST to 2:47 PM CST
Where
Escambia County, Myrtle Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.420, -87.300

High winds downed a tree on a house causing damage.

Thunderstorm Wind, Escambia

When
April 15, 2:50 PM CST to 2:52 PM CST
Where
Escambia County, 3 mi NNE of (Pns)pensacola Regio
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.510, -87.161

A retired NWS employee estimates 60 mph wind gusts.

Thunderstorm Wind, Santa Rosa

When
April 15, 2:58 PM CST to 3:00 PM CST
Where
Santa Rosa County, 2 mi NW of Allentown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.791, -87.074

High winds downed multiple trees and damaged greenhouses.

Thunderstorm Wind, Santa Rosa

When
April 15, 3:03 PM CST to 3:05 PM CST
Where
Santa Rosa County, Bagdad
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.600, -87.030

Public report of estimated gusts around 60 mph.

Thunderstorm Wind, Santa Rosa

When
April 15, 3:04 PM CST to 3:06 PM CST
Where
Santa Rosa County, 5 mi ENE of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.658, -86.952

High winds downed multiple trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097763, 1097764, 1097769, 1097770, 1097771.